Potassium-depleting diuretics are a major contributing factor to digitalis toxicity. Calcium,
particularly if administered rapidly by the intravenous route, may produce serious arrhythmias in digitalized
patients. Quinidine, verapamil, amiodarone, propafenone, indomethacin, itraconazole, alprazolam, and
spironolactone raise the serum digoxin concentration due to a reduction in clearance and/or in volume of
distribution of the drug, with the implication that digitalis intoxication may result. Erythromycin and
clarithromycin (and possibly other macrolide antibiotics) and tetracycline may increase digoxin
absorption in patients who inactivate digoxin by bacterial metabolism in the lower intestine, so that digitalis
intoxication may result. The risk of this interaction may be reduced if digoxin is given as capsules.
Propantheline and diphenoxylate, by decreasing gut motility, may increase digoxin absorption.
Antacids, kaolin-pectin, sulfasalazine, neomycin, cholestyramine, certain anticancer drugs, and
metoclopramide may interfere with intestinal digoxin absorption, resulting in unexpectedly low serum
concentrations. Rifampin may decrease serum digoxin concentration, especially in patients with renal
dysfunction, by increasing the non-renal clearance of digoxin. There have been inconsistent reports regarding the
effects of other drugs (e.g., quinine, penicillamine) on serum digoxin concentration.
Thyroid administration to a digitalized, hypothyroid patient may increase the dose requirement of digoxin.
Concomitant use of digoxin and sympathomimetics increases the risk of cardiac arrhythmias.
Succinylcholine may cause a sudden extrusion of potassium from muscle cells, and may thereby cause arrhythmias
in digitalized patients. Although beta-adrenergic blockers or calcium channel blockers and digoxin may be useful in
combination to control atrial fibrillation, their additive effects on AV node conduction can result in advanced or
complete heart block.
Due to the considerable variability of these interactions, the dosage of digoxin should be individualized when
patients receive these medications concurrently. Furthermore, caution should be exercised when combining digoxin with
any drug that may cause a significant deterioration in renal function, since a decline in glomerular filtration or
tubular secretion may impair the excretion of digoxin.